Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

An analogue of the Descartes-Euler formula for infinite graphs and Higuchi’s conjecture
HTML articles powered by AMS MathViewer

by Matt DeVos and Bojan Mohar PDF
Trans. Amer. Math. Soc. 359 (2007), 3287-3300 Request permission

Abstract:

Let $\mathcal {R}$ be a connected 2-manifold without boundary obtained from a (possibly infinite) collection of polygons by identifying them along edges of equal length. Let $V$ be the set of vertices, and for every $v \in V$, let $\kappa (v)$ denote the (Gaussian) curvature of $v$: $2 \pi$ minus the sum of incident polygon angles. Descartes showed that $\sum _{v \in V} \kappa (v) = 4 \pi$ whenever $\mathcal {R}$ may be realized as the surface of a convex polytope in $\mathbb {R}^3$. More generally, if $\mathcal {R}$ is made of finitely many polygons, Euler’s formula is equivalent to the equation $\sum _{v \in V} \kappa (v) = 2 \pi \chi (\mathcal {R})$ where $\chi (\mathcal {R})$ is the Euler characteristic of $\mathcal {R}$. Our main theorem shows that whenever $\sum _{v \in V : \kappa (v) < 0} \kappa (v)$ converges and there is a positive lower bound on the distance between any pair of vertices in $\mathcal {R}$, there exists a compact closed 2-manifold $\mathcal {S}$ and an integer $t$ so that $\mathcal {R}$ is homeomorphic to $\mathcal {S}$ minus $t$ points, and further $\sum _{v \in V} \kappa (v) \le 2 \pi \chi (\mathcal {S}) - 2 \pi t$. In the special case when every polygon is regular of side length one and $\kappa (v) > 0$ for every vertex $v$, we apply our main theorem to deduce that $\mathcal {R}$ is made of finitely many polygons and is homeomorphic to either the 2-sphere or to the projective plane. Further, we show that unless $\mathcal {R}$ is a prism, antiprism, or the projective planar analogue of one of these that $|V| \le 3444$. This resolves a recent conjecture of Higuchi.
References
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 05C10
  • Retrieve articles in all journals with MSC (2000): 05C10
Additional Information
  • Matt DeVos
  • Affiliation: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, V5A 1S6, Canada
  • Email: mdevos@sfu.ca
  • Bojan Mohar
  • Affiliation: Department of Mathematics, University of Ljubljana, 1000 Ljubljana, Slovenia
  • Address at time of publication: Department of Mathematics, Simon Fraser University, Burnaby, British Columbia, V5A 1S6, Canada
  • MR Author ID: 126065
  • ORCID: 0000-0002-7408-6148
  • Email: bojan.mohar@fmf.uni-lj.si
  • Received by editor(s): July 2, 2004
  • Received by editor(s) in revised form: May 11, 2005
  • Published electronically: February 21, 2007
  • Additional Notes: The first author was supported in part by the SLO-USA Grant BI-US/04-05/36 and by the Slovenian grant L1–5014.
    The second author was supported in part by the Ministry of Education, Science and Sport of Slovenia, Research Program P1–0297 and Research Project J1–6150.
  • © Copyright 2007 American Mathematical Society
    The copyright for this article reverts to public domain 28 years after publication.
  • Journal: Trans. Amer. Math. Soc. 359 (2007), 3287-3300
  • MSC (2000): Primary 05C10
  • DOI: https://doi.org/10.1090/S0002-9947-07-04125-6
  • MathSciNet review: 2299456